Doctors Lounge - Neurology AnswersBack to Neurology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/04/2017.
Forum Name: Neurology Topics
|NeuroMadness - Sat Oct 31, 2009 3:07 pm||
I am a 27 year old man. In early 2001, I started having tingling in my finger tips that would come and go. By mid 2003, it increased to complete numbness in both hands, all digits. I was diagnosed with carpal tunnel syndrome and had both hands released about 5 months apart in 2003. The numbess went away for about 3 months and came back after. After that, the numbness started moving up my arms into the elbow. I was referred to a neurologist and was sent for a left ulnar nerve translocation. The numbness had increased to a constant dull pain with quick sharp stabbing pain whenever I flexed the elbow. After many many many blood tests and urine tests, I was diagnosed with having a mitochondrial disorder that resulted in multiple neuropathies and sent packing. They gave me neurotonin to help with the pain.
Now, I can not sit on a hard chair for more then a half hour without severe pain in the buttocks travelling down the back of my thighs. I can not walk or stand for more then an hour without severe lower back pain. The pain in my arms is now SEVERELY affecting my shoulders and causing restless nights, every night. If I cross my legs, the crossed leg will go completely numb from the knee down and will take up to 15 minutes to regain feeling.
A brain MRI revealed one singular sclerosis and was passed off as a non-problematic occurrence.
How can I STOP this pain?? I'm taking upward of 3000mg of Neurotonin and it dulls the pain during the night, but still doesn't allow me to sleep. The shoulder pain keeps me up all night. I have to toss and turn all night. I can not pay attention during school because of the overwhelming pain from sitting.
|Dr.M.Aroon kamath - Sun Nov 22, 2009 10:07 am||
you have not mentioned which mitochondrial disorder was diagnosed in your case.
There are some named ones.... For example,Mitochondrial neurogastrointestinal encephalopathy (MNGIE).In this condition, apart from neuropathies, they have symptoms due to gastrointestinal dysmotility.
Digestive problems include trouble swallowing (dysphagia), feelings of fullness (early satiety) after eating only a small amount, post-prandial nausea and vomiting, episodes of abdominal pain, diarrhea,ileus and adynamic intestinal obstrutions . These gastrointestinal problems lead to extreme weight loss due to loss of muscle mass (cachexia).
Apart from sensory neuropathies, they may manifest other neurological signs such as, droopy eyelids (ptosis), weakness of the eye muscles(ophthalmoplegia), and hearing loss. 'Leukoencephalopathy' also sometimes occurs.You don't seem to have any GI symptoms, thus this diagnosis may be unlikely.
In your case,i tend to believe that your diagnosis perhaps was 'mitochondrial multiple sensory polyneuropathy'.
Several classes of drugs have recently proved helpful to many patients suffering from more severe forms of chronic neuropathic pain. These include:
- mexiletine, a drug used to correct irregular cardiac rhythms (sometimes associated with severe side effects)
- several antiepileptic drugs including Lyrica, phenytoin, Neurontin, and carbamazepine
- some tricyclic antidepressants such as amitriptyline.
(You must consult your doctor for tailoring the dosage of analgesics or for any change in pharmacological management)
Pain management in patients such as yourself is complex and involves
- treating/controlling the cause(not feasible in your case),
- pharmacologic treatment,
- supervised exercise programs,
- orthotic/pressure relieving devices,
- lifestyle modification and so on.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.